Heavy Snow, Greater Lake Tahoe Area
- When
- December 10, 8:00 PM PST to December 11, 4:00 AM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Snowfall total:Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Snowfall total:Mt. Rose Ski Area 5-8 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 10, 2:30 PM PST, 5 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PST WED DEC 10 2003
.SHORT TERM...
UPPER LOW OFF THE SOUTHERN OREGON/NORTHERN CALIFORNIA COAST IS
DIGGING SOUTHEAST NEAR 110 KTS. SYSTEM WILL MOVE INTO THE TAHOE
AREA TONIGHT AND REACH MONO COUNTY AFTER MIDNIGHT FOR ANOTHER ROUND
OF SNOW. ACCUMULATIONS COULD REACH 10 INCHES IN THE HIGHER TERRAIN
AND WILL ISSUE A SNOW ADVISORY TO HIGHLIGHT THE EVENT.
RIDGE BUILDS IN BEHIND TONIGHTS SYSTEM AS TROUGH DEVELOPS BETWEEN
TWO JET STREAKS ALONG 150W ON FRIDAY NIGHT. AHEAD OF THIS SYSTEM
DECENT WARM AIR ADVECTION RAISES THE SNOW LEVELS TO 7000 FEET ON
SATURDAY. PRECIP COULD BEGIN AS EARLY AS FRIDAY AFTERNOON OVER
NORTHEAST CALIFORNIA AS A LONG FETCH OF PACIFIC MOISTURE ENTERS THE
REGION. MAIN SYSTEM WILL REACH THE NORTHERN CALIFORNIA COAST LATE
SATURDAY WITH FALLING SNOW LEVELS. DYNAMICS ARE IMPRESSIVE...BUT
THE STORM DOES APPEAR TO WEAKEN AT IT MOVES ONSHORE. SNOWPACK WILL
BENEFIT FROM THIS SYSTEM EVEN IF IT DOES WEAKEN. PRELIMINARY SNOW
ESTIMATES ARE NEAR 12 INCHES IN THE HIGHER TERRAIN...BUT CAN EASILY
CHANGE OVER THE NEXT 3 DAYS DEPENDING ON THE TRACK AND STRENGTH OF
THE SYSTEM. BRONG
.LONG TERM...SUNDAY THROUGH WEDNESDAY...
12Z GFS IS A LITTLE FASTER WITH AN UPPER LOW EXPECTED TO EFFECT OUR
REGION THIS WEEKEND. THE LOW WILL MOVE THROUGH THE SIERRA DURING
THE DAY SUNDAY AS A COLD FRONT DROPS INTO SOUTHERN NEVADA. WITH THE
NEW MODEL RUN THE BEST OROGRAPHICS...MID LEVEL OMEGA AND UPPER
DIVERGENCE ARE OVER BY 18Z SUNDAY. OTHER MODELS HAVE DIFFERENT
TIMING HOWEVER. THE CANADIAN IS WEAKER AND SLOWER WITH THE TROF AS
IS THE NOGAPS. THE ECMWF IS ACTUALLY MORE PROGRESSIVE WHILE THE
UKMET IS SIMILAR IN TIMING TO THE GFS BUT LESS AMPLIFIED WITH THE
TROF. SUNDAY FORECAST OF RAIN AND SNOW LIKELY WITH SNOW LEVELS
LOWERING TO THE VALLEY FLOORS SEEMS REASONABLE. BLUSTERY NORTH
WINDS BEHIND THE FRONT TURN NORTHEASTERLY EARLY MONDAY BEFORE
SUBSIDING.
ALL THE MODELS ARE PROGRESSIVE WITH THIS FEATURE. MONDAY THROUGH
WEDNESDAY WILL BE DRY WITH A WARMING TREND AS 160KT JET LIFTS NORTH
OVER THE CENTRAL PACIFIC...INDUCING HEIGHT FALLS OVER THE GULF OF
ALASKA AND A CORRESPONDING RIDGE OVER THE GREAT BASIN. A WEAK
WEATHER SYSTEM BRUSHING NORTHERN NEVADA MAY KICK UP THE WINDS SOME
ON TUESDAY BUT SHOWERS WOULD BE LIMITED TO AREAS ALONG THE OREGON
BORDER. SG
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...SNOW ADVISORY ZONE 2 FOR TONIGHT.
CA...SNOW ADVISORY ZONE 72 FOR TONIGHT.
SNOW ADVISORY ZONE 73 FOR LATE TONIGHT THRU THURSDAY MORNING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RENO NV 645 AM PST WED DEC 10 2003 CAZ070>073-NVZ001>005-111500- GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-GREATER RENO-CARSON CITY-MINDEN AREA NV-LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-MINERAL AND SOUTHERN LYON COUNTIES NV-MONO CA-NORTHERN WASHOE COUNTY NV-SURPRISE VALLEY CALIFORNIA CA-WESTERN NEVADA BASIN AND RANGE- 645 AM PST WED DEC 10 2003 THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN SIERRA...AND NORTHEASTERN CALIFORNIA. .DAY ONE...WEDNESDAY ...SNOW ADVISORY REMAINS IN EFFECT FOR THE RENO-CARSON CITY-MINDEN AREA THROUGH 10 AM PST.. ...SNOW ADVISORY REMAINS IN EFFECT FOR MONO COUTNY UNTIL 12 PM PST THIS AFTERNOON... ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING FOR GREATER LAKE TAHOE AREA NV-GREATER LAKE TAHOE AREA CA-LASSEN-EASTERN PLUMAS- EASTERN SIERRA COUNTIES CA... A PACIFIC STORM MOVING ACROSS THE AREA THIS MORNING WILL MOVE EAST AND WEAKEN BY MIDDAY. PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOWFALL WILL TAPER TO SCATTERED SHOWERS BY THIS AFTERNOON. FOR MORE DETAILS SEE THE WINTER WEATHER MESSAGE (WWUS45 KREV / WSWREV) ISSUED AT 615 AM PST WED DEC 10 2003. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY PACIFIC STORM SYSTEMS WILL PASS THROUGH THE AREA DURING THE PERIOD WITH PERIODS OF SNOW AND WIND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RENO NV
528 PM PST WED DEC 10 2003
TIME(PST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0130 PM YUBA PASS CA 12.00 INCH HEAVY SNOW
12/10/03 SIERRA
1215 PM SATTLEY CA 6.50 INCH HEAVY SNOW
12/10/03 SIERRA
1150 AM PORTOLA CA 6.00 INCH HEAVY SNOW
12/10/03 PLUMAS
1140 AM INCLINE VILLAGE NV 13.00 INCH HEAVY SNOW
12/10/03 WASHOE REPORTED AT DRI SENSOR.
1130 AM TAHOE CITY CA 12.00 INCH HEAVY SNOW
12/10/03 PLACER REPORTED AT COAST GUARD
STATION
1115 AM MAMMOTH LAKES CA 12.00 INCH HEAVY SNOW
12/10/03 MONO 10-12 INCHES AT RANGER
STATION.
1100 AM LEE VINING CA 5.00 INCH SNOW
12/10/03 MONO
1100 AM BRIDGEPORT CA 6.00 INCH SNOW
12/10/03 MONO
1045 AM MOUNT ROSE SUMMIT NV 18.00 INCH HEAVY SNOW
12/10/03 WASHOE 14-18 INCHES AT MT ROSE SKI
AREA.
1000 AM WESTWOOD CA 6.00 INCH SNOW
12/10/03 LASSEN 4-6 INCHES REPORTED AT 5100
FEET.
1000 AM TRUCKEE CA 13.00 INCH HEAVY SNOW
12/10/03 NEVADA REPORTED AT 6400 FEET.
1000 AM HEAVENLY VALLEY CA 14.00 INCH HEAVY SNOW
12/10/03 EL DORADO 12-14 INCHES AT HEAVENLY
SKI AREA.
0955 AM BECKWOURTH CA 5.00 INCH HEAVY SNOW
12/10/03 PLUMAS 4-5 INCHES REPORTED.
0939 AM MAMMOTH LAKES CA 24.00 INCH HEAVY SNOW
12/10/03 MONO 18-24 INCHES AT MAMMOTH MTN
SKI AREA ABOVE 8000 FEET.
0930 AM ECHO SUMMIT CA 18.00 INCH HEAVY SNOW
12/10/03 EL DORADO 12-18 INCHES AT
SIERRA-AT-TAHOE SKI AREA
0928 AM 3 S TAHOE CITY CA 12.00 INCH HEAVY SNOW
12/10/03 PLACER
0900 AM FORT BIDWELL CA 5.00 INCH SNOW
12/10/03 MODOC
0900 AM TRUCKEE CA 9.00 INCH HEAVY SNOW
12/10/03 NEVADA 7-9 INCHES OVERNIGHT.
0855 AM VIRGINIA CITY NV 5.00 INCH SNOW
12/10/03 STOREY
0830 AM SOUTH LAKE TAHOE CA 8.00 INCH HEAVY SNOW
12/10/03 EL DORADO
0830 AM 9 W SUSANVILLE CA 4.00 INCH SNOW
12/10/03 LASSEN AT 5000 FEET.
0830 AM 10 NW RENO NV 5.00 INCH SNOW
12/10/03 WASHOE REPORTED AT 5300 FEET.
0830 AM DAGGET PASS NV 12.00 INCH HEAVY SNOW
12/10/03 DOUGLAS
0830 AM 4 NW TRUCKEE CA 12.00 INCH HEAVY SNOW
12/10/03 NEVADA AT TAHOE-DONNER SKI AREA.
0810 AM 4 W STEAD NV 3.50 INCH SNOW
12/10/03 WASHOE REPORTED IN COLD SPRINGS.
0800 AM SQUAW VALLEY CA 12.00 INCH HEAVY SNOW
12/10/03 PLACER 10-12 INCHES AT 8200 FEET.
8-10 INCHES AT 6200 FEET.
0800 AM 5 SW RENO NV 4.00 INCH SNOW
12/10/03 WASHOE 3-4 INCHES AT 5000 FEET.
0600 AM NORTHSTAR CA 14.00 INCH HEAVY SNOW
12/10/03 PLACER 10-14 INCHES AT SKI AREA.
0600 AM ALPINE MEADOWS CA 16.00 INCH HEAVY SNOW
12/10/03 PLACER 12 INCHES AT 7000 FEET. 16
INCHES AT 8700 FEET.
MJDThe national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329268.